A few weeks ago I began having some difficulty seeing the computer screen. This past week that difficulty erupted into a full blown case of something I’d never heard of before, iritis (pronounced i-right-is).
Without getting bogged down in the medical jargon, iritis is basically an acute inflammation of the iris, which can be brought on by, among other reasons, spending way too many hours for too many years staring at a computer screen.
The symptoms of iritis are severe stinging, burning, itching, and watering of the eyes. Iritis can cause serious eye damage if not treated, but it is easily treated by using steroidal eye drops every two hours for several weeks, and resting the eyes as much as possible.
I asked the doctor if the steroids in the eye drops are the kind that could help me bulk up to have a muscular physique like the Hulk. Secretly, I was hoping he would say yes.
Instead he said, “No George, but the steroids will make your eyebrows grow long and bushy, and your eyeballs will bulge a little. We call it the Groucho Marks effect.” Then he quickly added, “But I strongly advise that you use these eye drops, if you don’t want to lose your eyesight.”
I decided to follow the doctor’s instructions, taking some comfort in knowing I will soon primarily be using my eyes to study hiking trail maps instead of staring at a computer screen all day.
I know I sound like one of those old guys that rambles on about his latest surgery or illness. I can’t explain it, but when I signed up for Medicare a few weeks ago I suddenly had a compulsive urge to begin telling everyone about my medical ailments. I personally think this urge stems from a subconscious need older people have to reassure themselves (and possibly others) that they are still alive.
This new fascination with my ailments helps explain why I have begun to listen intently to those prescription medication commercials that air during the nightly news. You know the commercials I’m talking about, the ones for arthritis, nasal congestion, heart arrhythmia, iritis, memory loss, gout, gas, GERD, and groin pain.
It is intentional that the names of these medications cannot be pronounced, and that most contain at least 15 letters. This makes them sound very scientific and helpful.
And have you ever noticed that the disclaimers for all of these medications sound exactly the same? The typical disclaimer goes something like this (note: as you read this disclaimer, imagine you are listening to the calm, smooth, reassuring voice of an actor who looks like a doctor.)
“Do you suffer from iritis? If so, Steroidal Hydroxopenathene may be right for you. In a Galapagos University study Steroidal Hydroxopenathene was prescribed for 500 men and women over the age of 92 who were suffering from acute iritis. A remarkable 98% of the participants experienced relief and improved eyesight, and it is believed that the other 2% would have experienced similar results, if they had not passed away before the study was completed.
“Talk to your doctor before taking Steroidal Hydroxopenathene. This medication is not for everyone. Hydroxopenathene should not be taken by pregnant or nursing women or by women over the age of 92 who may become pregnant. In rare cases certain side affects may occur. These may include swelling of the left side of your brain; unexpected shortness of breath that could result in asphyxiation; decreased libido function; gastro intestinal bleeding that may seep from the bellybutton; excessive growth of chin hairs; an uncontrollable urge to urinate, even more than you already do.
“In extreme cases sudden death may occur from the use of Steroidal Hydroxopenathene, especially among people over the age of 92. Despite these life threatening risks, Steroidal Hydroxopenathene may be right for you.”
I’ll save the story about my gallbladder surgery for another column, but I will say this about my iritis experience, “thank goodness for Steroidal Hydroxopenathene” (pronounced hi-drox-o…oh heck, forget it.)
George Brown is the executive director of Clermont Senior Services.